Monday, August 31, 2009

Bad news.

I have so much I want to say and write about, but I just received a call from my gastro that has me quite distracted. He just received my latest blood test results and my liver function tests are "extremely high." I think he said the numbers are quadruple what they should be. I don't know what this all means for me, but he has me scared. I knew that Betaseron could do awful things to my liver, but I didn't know exactly what these awful things were. Notably, he mentioned that it could create some sort of autoimmune Hepatitis as my body begins to attack my liver. Lovely. He told me there isn't much he can tell me from the one general blood draw that he had done, but he's going to collect my history and he's sending me a more detailed order that he wants me to do ASAP. Interestingly, I've had liver function tests done before and the last time, July 22, was a few days after I started taking full doses of the Betaseron and one of my tests was elevated. I told Dr. H all of this and he asked me for two specific numbers from the results (which I have on hand), AST and ALT. In July my AST was high normal while my ALT was slightly elevated (deemed "not clinically significant"). Now they are both elevated. Really elevated. The good news is that my ultrasound was clear and my liver looked normal. He also cleared me to do the emptying study, so I'll call in the morning to set that up.

But folks, I'm worried. I really don't need something else to go wrong.


  1. Random, but have you been taking a lot of tylenol and/or painkillers with tylenol as an ingredient? I had super high enzymes in October and that was our best guess as to what was going on.

    The good news is that in general medication-induced elevations in liver enzymes are reversible with discontinuing the med. It took about 3 mos for mine to return to normal. There are of course exceptions to this - like a tylenol overdose! But part of the reason the liver enzymes are monitored when you are on a new med is so that the med can be discontinued if needed before things get too serious.

  2. I rarely take OTC pain killers. They don't work well for me so I just avoid them in general. I know that acetaminophen can do really bad things to the liver in high doses, but that's not what's going on.

    It is definitely the Betaseron. I knew that I would have regular LFTs to make sure it wasn't killing my liver. I just never expected the levels to get so high so fast. That's really what has me worried. In about a month (July 22 - August 19), I went from slightly elevated to 4 times normal. I also never hear from my actual doctors when it comes to routine tests (I get a print out in the mail or they tell me the results at the next visit), so it makes the whole thing scarier. We also don't know how much damage was done. Plus, even if I switch meds I think they all have liver damage as a side effect and I don't want this to be a sign that I'm susceptible to medicine-induced liver damage.

    Basically, I'm afraid and my mind is going crazy with all the possibilities. I'll be fine once all the tests are done and I actually know how much damage has been done.

  3. Oh, no. I'll be thinking of you, Chris.